OSA's Digital Library

Virtual Journal for Biomedical Optics

Virtual Journal for Biomedical Optics


  • Editors: Andrew Dunn and Anthony Durkin
  • Vol. 7, Iss. 1 — Jan. 4, 2012

Numerical simulation of multiple scattering by random discrete particles illuminated by Gaussian beams

Zhiwei Cui, Yiping Han, and Qiang Xu  »View Author Affiliations

JOSA A, Vol. 28, Issue 11, pp. 2200-2208 (2011)

View Full Text Article

Enhanced HTML    Acrobat PDF (1036 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



In this paper, we present an efficient numerical method for the simulation of multiple scattering by random discrete particles illuminated by focused Gaussian beams with arbitrary incidence. Specifically, the Davis first-order approximation in combination with rotation Euler angles is used to represent the arbitrarily incident Gaussian beams. The surface integral equations are applied to formulate the scattering problems involving multiple discrete particles with a random distribution and are numerically discretized by the method of moments. The resultant matrix equation is solved by employing the characteristic basis function method based on the use of macrobasis functions constructed according to the Foldy–Lax multiple scattering equations. Since this method only requires the solution of small-size matrix equations associated with isolated particles and it is also readily parallelized, the computational burden can be significantly relieved. Some numerical results are included to illustrate the validity of the present method and to show the scattering behaviors of random discrete particles when they are illuminated by focused Gaussian beams.

© 2011 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(140.0140) Lasers and laser optics : Lasers and laser optics
(290.4210) Scattering : Multiple scattering
(290.5850) Scattering : Scattering, particles

ToC Category:

Original Manuscript: July 29, 2011
Revised Manuscript: September 6, 2011
Manuscript Accepted: September 6, 2011
Published: October 4, 2011

Virtual Issues
Vol. 7, Iss. 1 Virtual Journal for Biomedical Optics

Zhiwei Cui, Yiping Han, and Qiang Xu, "Numerical simulation of multiple scattering by random discrete particles illuminated by Gaussian beams," J. Opt. Soc. Am. A 28, 2200-2208 (2011)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. A. Ishimaru, Wave Propagation and Scattering in Random Media (Academic, 1978).
  2. L. L. Foldy, “The multiple scattering of waves. I. general theory of isotropic scattering by randomly distributed scatterers,” Phys. Rev. 67, 107–119 (1945). [CrossRef]
  3. M. Lax, “Multiple scattering of waves,” Rev. Mod. Phys. 23, 287–310 (1951). [CrossRef]
  4. V. V. Varadan and V. K. Varadan, “Multiple scattering of electromagnetic waves by randomly distributed and oriented dielectric scatters,” Phys. Rev. D 21, 388–394 (1980). [CrossRef]
  5. V. K. Varadan, V. N. Bringi, V. V. Varadan, and A. Ishimaru, “Multiple scattering theory for waves in discrete random media and comparison with experiments,” Radio Sci. 18, 321–327(1983). [CrossRef]
  6. K. Furutsu, “Multiple scattering of waves in a medium of randomly distributed particles and derivation of the transport equation,” Radio Sci. 10, 29–44 (1975). [CrossRef]
  7. Tsang, J. A. Kong, and K. H. Ding, Scattering of Electromagnetic Waves: Theories and Applications (Wiley, 2000).
  8. V. P. Tishkovets and K. Jockers, “Multiple scattering of light by densely packed random media of spherical particles: dense media vector radiative transfer equation,” J. Quant. Spectrosc. Radiat. Transfer 101, 54–72 (2006). [CrossRef]
  9. L. Tsang, J. A. Kong, K. H. Ding, and C. O. Ao, Scattering of Electromagnetic Waves: Numerical Simulations (Wiley, 2001). [CrossRef]
  10. C. C. Lu, W. C. Chew, and L. Tsang, “The application of recursive aggregate T-matrix algorithm in the Monte Carlo simulations of the extinction rate of random distribution of particles,” Radio Sci. 30, 25–28 (1995). [CrossRef]
  11. W. C. Chew, J. H. Lin, and X. G. Yang, “An FFT T-matrix method for 3D microwave scattering solution from random discrete scatterers,” Microw. Opt. Technol. Lett. 9, 194–196 (1995). [CrossRef]
  12. P. R. Siqueira and K. Sarabandi, “T-matrix determination of effective permittivity for three-dimensional dense random media,” IEEE Trans. Antennas Propag. 48, 317–327 (2000). [CrossRef]
  13. M. I. Mishchenko, L. Liu, D. W. Mackowski, B. Cairns, and G. Videen, “Multiple scattering by random particulate media: exact 3D results,” Opt. Express 15, 2822–2836 (2007). [CrossRef] [PubMed]
  14. C. H. Chart and L. Tsang, “A sparse-matrix canonical-grid method for scattering by many scatterers,” Microw. Opt. Technol. Lett. 8, 114–118 (1995). [CrossRef]
  15. B. E. Barrowes, C. O. Ao, F. L. Teixeira, and J. A. Kong, “Sparse matrix/canonical grid method applied to 3-D dense medium simulations,” IEEE Trans. Antennas Propag. 51, 48–58 (2003). [CrossRef]
  16. Y. F. Sun, C. H. Chan, R. Mittra, and L. Tsang, “Characteristic basis function method for solving large problem arising in dense medium scattering,” IEEE Antennas Propagation Society International Symposium (IEEE, 2003), pp. 1068–1071.
  17. D. W. Mackowski and M. I. Mishchenko, “Direct simulation of multiple scattering by discrete random media illuminated by Gaussian beams,” Phys. Rev. A 83, 013804 (2011). [CrossRef]
  18. L. W. Davis, “Theory of electromagnetic beams,” Phys. Rev. A 19, 1177–1179 (1979). [CrossRef]
  19. A. R. Edmonds, Angular Momentum in Quantum Mechanics (Princeton University, 1957).
  20. K. Umashankar, A. Taflove, and S. M. Rao, “Electromagnetic scattering by arbitrary shaped three-dimensional homogeneous lossy dielectric objects,” IEEE Trans. Antennas Propag. 34, 758–766 (1986). [CrossRef]
  21. X. Q. Sheng, J. M. Jin, J. M. Song, W. C. Chew, and C. C. Lu, “Solution of combined-field integral equation using multilevel fast multipole algorithm for scattering by homogeneous bodies,” IEEE Trans. Antennas Propag. 46, 1718–1726 (1998). [CrossRef]
  22. S. M. Rao, D. R. Wilton, and A. W. Glisson, “Electromagnetic scattering by surfaces of arbitrary shape,” IEEE Trans. Antennas Propag. 30, 409–418 (1982). [CrossRef]
  23. V. V. S. Prakash and R. Mittra, “Characteristic basis function method: anew technique for efficient solution of method of moments matrix equations,” Microw. Opt. Technol. Lett. 36, 95–100 (2003). [CrossRef]
  24. S. J. Kwon, K. Du, and R. Mittra, “Characteristic basis function method a numerically efficient technique for analyzing microwave and RF circuits,” Microw. Opt. Technol. Lett. 38, 444–448(2003). [CrossRef]
  25. E. Lucente, A. Monorchio, and R. Mittra, “An iteration-free MoM approach based on excitation independent characteristic basis functions for solving large multiscale electromagnetic scattering problems,” IEEE Trans. Antennas Propag. 56, 999–1007 (2008). [CrossRef]
  26. G. D. Han and C. Q. Gu, “A hybrid QR factorization with dual-MGS and adaptively modified characteristic basis function method for electromagnetic scattering analysis,” Microw. Opt. Technol. Lett. 49, 2879–2883 (2007). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited